Alert archive / Iowa / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 38, NWS Des Moines, IA

May 3, 2018Jasper County, Marshall County, Story County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 3, 2018, 7:50 PM CDT for Jasper County, Marshall County, Story County, Iowa. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 3, 2018, 7:50 PM CDT (00:50 UTC)
Expired
May 3, 2018, 8:45 PM CDT
In force
55 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Jasper County, IA, Marshall County, IA, Story County, IA

The radar

The Des Moines radar (KDMX), 48 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 3, 7:55 PM CDTTSTM WND GST 60Collins, IASPOTTER REPORTED AT LEAST 60 MPH WIND GUSTS AND HEAVY RAINFALL. DITCHES ARE FULL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 3, 2:57 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.8 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2018-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2018-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-170 J/kg
Mixed-layer LCL
824 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

446 
WUUS53 KDMX 040050
SVRDMX
IAC099-127-169-040145-
/O.NEW.KDMX.SV.W.0038.180504T0050Z-180504T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
750 PM CDT THU MAY 3 2018

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Southeastern Story County in central Iowa...
  Southern Marshall County in central Iowa...
  Northern Jasper County in central Iowa...

* Until 845 PM CDT.

* At 750 PM CDT, severe thunderstorms were located along a line
  extending from 12 miles southwest of State Center to 6 miles
  southwest of Baxter to Prairie City, moving east at 35 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Marshalltown, Newton, Colfax, Baxter, Rock Creek Lake, Le Grand,
  Melbourne, Gilman, Collins, Rhodes, Mingo, Laurel, Haverhill, Lambs
  Grove, Ferguson, Valeria, Prairie City Krohn Airport and Rock Creek
  State Park.

This includes Interstate 80 between mile markers 150 and 164.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4159 9333 4160 9334 4195 9336 4209 9277
      4179 9276
TIME...MOT...LOC 0050Z 248DEG 31KT 4188 9331 4177 9325 4162 9325 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

Podrazik
3 follow-up statements
151 
WWUS53 KDMX 040107
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
807 PM CDT THU MAY 3 2018

IAC169-040116-
/O.CAN.KDMX.SV.W.0038.000000T0000Z-180504T0145Z/
Story IA-
807 PM CDT THU MAY 3 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN STORY COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 900 PM CDT for
central Iowa.

LAT...LON 4164 9320 4198 9323 4209 9277 4179 9276
TIME...MOT...LOC 0106Z 241DEG 28KT 4198 9315 4183 9310 4170 9310 

$$

IAC099-127-040145-
/O.CON.KDMX.SV.W.0038.000000T0000Z-180504T0145Z/
Marshall IA-Jasper IA-
807 PM CDT THU MAY 3 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR SOUTHERN MARSHALL AND NORTHEASTERN JASPER COUNTIES...

At 806 PM CDT, severe thunderstorms were located along a line
extending from near State Center to near Baxter to near Newton,
moving northeast at 30 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Marshalltown, Newton, Baxter, Rock Creek Lake, Le Grand, Melbourne,
Gilman, Rhodes, Laurel, Haverhill, Lambs Grove, Ferguson and Rock
Creek State Park.

This includes Interstate 80 between mile markers 158 and 163.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4164 9320 4198 9323 4209 9277 4179 9276
TIME...MOT...LOC 0106Z 241DEG 28KT 4198 9315 4183 9310 4170 9310 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

Podrazik
513 
WWUS53 KDMX 040119
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
819 PM CDT THU MAY 3 2018

IAC099-127-040145-
/O.CON.KDMX.SV.W.0038.000000T0000Z-180504T0145Z/
Marshall IA-Jasper IA-
819 PM CDT THU MAY 3 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR SOUTHERN MARSHALL AND NORTHEASTERN JASPER COUNTIES...

At 818 PM CDT, severe thunderstorms were located along a line
extending from 6 miles west of Marshalltown to 9 miles east of Baxter
to near Newton, moving east at 35 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Trained weather spotters. At 755 PM, trained spotter 
         reported at least 60 mph winds in Collins. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Marshalltown, Newton, Rock Creek Lake, Le Grand, Melbourne, Gilman,
Laurel, Haverhill, Lambs Grove, Ferguson and Rock Creek State Park.

This includes Interstate 80 near mile marker 163.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4167 9311 4182 9313 4200 9315 4209 9277
      4179 9276
TIME...MOT...LOC 0118Z 247DEG 31KT 4202 9302 4187 9297 4174 9296 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

Podrazik
633 
WWUS53 KDMX 040142
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
842 PM CDT THU MAY 3 2018

IAC099-127-040152-
/O.EXP.KDMX.SV.W.0038.000000T0000Z-180504T0145Z/
Marshall IA-Jasper IA-
842 PM CDT THU MAY 3 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MARSHALL AND
NORTHEASTERN JASPER COUNTIES WILL EXPIRE AT 845 PM CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.

A severe thunderstorm watch remains in effect until 900 PM CDT for
central Iowa.

LAT...LON 4167 9311 4182 9313 4200 9315 4209 9277
      4179 9276
TIME...MOT...LOC 0142Z 248DEG 31KT 4210 9276 4195 9271 4182 9270 

$$

Donavon

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 6:54 PM CDT, 56 minutes earlier.

Area forecast discussion, May 3, 6:54 PM CDT, 56 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
654 PM CDT Thu May 3 2018

.SHORT TERM.../Tonight through Friday/
Issued at 325 PM CDT Thu May 3 2018

The primary concern remains severe weather and heavy rain into
the evening hours. Elevated convection appears to be expanding
across northeast NE ahead of the approaching upper level low.
There is a pronounced elongated PV trough from NM into NE with one
short wave of note over far southwest NE and another driving this
convection over northeast NE. This deep, phased thermodynamic and
kinematic forcing will phase into a convective deformation zone
producing fairly widespread moderate to heavy rains over northern
Iowa, which is farther north than previously anticipated. The
heavy rain parameters are not extreme, but the extended period of
precip with low static stabilities will result in widespread 1-2
inch rains with a Flood Watch posted for expected rises along the
Cedar River at Cedar Falls. No Flash Flood Watch at the moment due
to rates not getting too crazy, but Flash Flood Guidance there is
fairly low due to recent rains and snow melt.

Farther south, severe weather will be the primary concern. 19Z
surface analysis notes the surface low near Manhattan KS with
objective analysis noting decent pressure falls into IA and warm
front just south of Des Moines. Discrete convection has recently
developed just ahead of the triple point and is expected to move
into southwest IA over the next several hours. Most convection
allowing models /CAMs/ are similar with this progression bringing
a broken line of discrete convection across southern Iowa during
the early evening hours. There will certainly be a window for
severe potential with extreme deep shear values resulting in large
hail and wind potential, and mid level lapse rates and
DCAPE/delta theta-e values all increase respectively. The tornado
window is not great or long lasting, but forecast soundings and
RAP plan views suggest better low level kinematics ahead of the
triple point in terms of ESRH and 0-1km shear and well as lower
LCLs due to lingering fog and stratus. Thus the tornado threat in
the current Severe Thunderstorm Watch is likely better in our
northern portions and other parts of southern Iowa.

CAMs suggest the broken line will exit our forecast area by +/-
03z but the deformation zone precip may linger through midnight.
Tomorrow will provide a welcome relief to our recent active
weather with plenty of sunshine and seasonal temperatures as
strong subsidence and drying follow this system.

.LONG TERM.../Friday night through Thursday/
Issued at 325 PM CDT Thu May 3 2018

The main concern over the extended period was focused temperatures
and low chances of storms Saturday into Saturday night. Leaned
toward a blend of the GFS/ECMWF throughout the extended period as
models remain in good agreement.

Northwest flow aloft becomes the dominant weather feature over the
weekend into early next week before a strong 500mb shortwave
pushes across the region by Tuesday into Wednesday. There is a
weak cold front to push across the state Saturday night and will
spawn some convection late in the afternoon over northern Iowa and
then further south during the evening hours. Low potential for
any widespread severe threat as the better instability is further
south and the better forcing (albeit weak) remains in the north
late Saturday afternoon with the front. Certainly cannot rule out
an isolated hail threat, but any widespread coverage of severe
storms is unlikely. With the front slightly slower to move across
the by Saturday evening, nudged up maximum temperatures a little
on Saturday.

Cooler temperatures back into the state by Sunday as a surface
high pressure builds into the region through Monday. Dry and
mild temperatures likely through the middle of the week.

&&

.AVIATION.../For the 00Z TAFS through 00Z Friday evening/
Issued at 653 PM CDT Thu May 3 2018

Main concern is convection with strong winds and lower cigs/vsby.
Looks like the main area will be east of KDSM by 05-06z and KOTM
by 06-08z. Back edge and lobe of rainfall may affect KFOD through
06z-08z as well as KMCW/KALO through 09-10z. Rain and -TSRA/+TSRA
at times through 05z with -SHRA/-TSRA remainder of convection.
Conditions quiet down aft 12-14z most areas with NW flow and VFR
conditions for the remainder of the period. /rev

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Small
LONG TERM...Podrazik
AVIATION...REV
Hazardous weather outlook, May 3, 1:15 PM CDT, 6 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
115 PM CDT Thu May 3 2018

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-041815-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
115 PM CDT Thu May 3 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

There is a Slight Risk of severe weather this afternoon and
tonight over central and southern Iowa. Large hail, damaging
wind, and an isolated tornado or two are possible. Excessive
rainfall is likely through tonight, and may lead to localized
areas of flash flooding.

Minor river flooding also continues along the upper reaches of the
Des Moines River basin. Flood Warnings remain in effect for these
areas. Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorm chances return to the area late Saturday into Sunday
and Tuesday into Wednesday; however, widespread severe weather is
not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters will likely be needed from this afternoon and tonight.

KLP

In the hours before

Local storm report, May 3, 6:46 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
646 PM CDT THU MAY 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     5 N NODAWAY             41.01N 94.91W
05/03/2018                   ADAMS              IA   PUBLIC

            APPARENT MICROBURST CAUSED DAMAGE TO A HOUSE
            ALONG WITH TREE DAMAGE.

&&

FOWLE
Special weather statement, May 3, 6:51 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service Des Moines IA
651 PM CDT THU MAY 3 2018

IAZ072-073-082-083-040030-
Clarke IA-Union IA-Madison IA-Warren IA-
651 PM CDT THU MAY 3 2018

...LINE OF STRONG STORMS MOVING EAST...

At 650 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Winterset to 8 miles west of Lakeside
Casino. Movement was northeast at 25 mph.

Winds in excess of 40 mph will be possible with these storms.

Rainfall amounts up to one inch will be possible with these storms.

Locations impacted include...
Indianola, Winterset, Osceola, Lakeside Casino, Avenue Of The Saints
Event Center, Murray, St. Charles, New Virginia, Truro, Martensdale,
Woodburn, Patterson, St. Marys, East Peru, Bevington, Spring Hill,
Lake Ahquabi State Park and Murray Roadside Rest Area.

A severe thunderstorm watch remains in effect until 800 PM CDT for
south central Iowa.

LAT...LON 4096 9405 4141 9399 4147 9353 4116 9354
      4116 9356 4101 9356
TIME...MOT...LOC 2350Z 238DEG 23KT 4132 9396 4116 9397 4103 9397

Podrazik
Local storm report, May 3, 7:37 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
737 PM CDT THU MAY 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0734 PM     FUNNEL CLOUD     2 E SANDYVILLE          41.37N 93.34W
05/03/2018                   WARREN             IA   PUBLIC

            JUST WEST OF PLEASANTVILLE. REPORTED BY FIRE
            AND LAW.

&&

REV
Local storm report, May 3, 7:42 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
742 PM CDT THU MAY 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 PM     TORNADO          3 ESE HARTFORD          41.44N 93.36W
05/03/2018                   WARREN             IA   EMERGENCY MNGR

            WARREN COUNTY EMA RELAYED CONFIRMED REPORTS
            OF A TORNADO ON THE GROUND. LOCATION
            APPROXIMATE.

&&
Local storm report, May 3, 7:44 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
744 PM CDT THU MAY 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     TORNADO          4 SW PRAIRIE CITY       41.55N 93.29W
05/03/2018                   JASPER             IA   TRAINED SPOTTER

            OBSERVED BETWEEN PRAIRIE CITY AND RUNNELS.
            SPOTTER THOUGHT IT SHOULD MOVE SOUTH OF
            PRAIRIE CITY.

&&

BSS
Local storm report, May 3, 7:50 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
750 PM CDT THU MAY 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 PM     TORNADO          5 S PRAIRIE CITY        41.52N 93.23W
05/03/2018                   JASPER             IA   TRAINED SPOTTER

            SPOTTER RELAYED CONFIRMATION OF TORNADO
            STILL ON THE GROUND, SUSPECTED MOVING SE.

&&

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 7:25 PM CDTTornado WarningDMXJasper, Marion, Polk, Warren35 min
May 3, 7:36 PM CDTTornado WarningDMXMarion, Warren24 min
May 3, 7:45 PM CDTTornado Warning Tornado observedDMXJasper, Marion30 min
May 3, 7:54 PM CDTTornado WarningDMXMarion36 min
May 3, 8:23 PM CDTSevere Thunderstorm WarningDMXGrundy, Hardin, Marshall, Tama52 min
May 3, 8:28 PM CDTTornado WarningDMXMarshall, Tama22 min
May 3, 8:48 PM CDTSevere Thunderstorm WarningDMXPoweshiek, Tama42 min
May 3, 9:11 PM CDTSpecial Weather StatementDMXBlack Hawk64 min
May 3, 9:26 PM CDTRiver Flood WarningDMXBlack Hawk6 days
May 3, 9:30 PM CDTRiver Flood WatchDMXBlack Hawk5 days
May 3, 9:30 PM CDTRiver Flood WatchDMXWright37 hr
May 3, 9:30 PM CDTRiver Flood WatchDMXPolk13 hr
May 3, 9:30 PM CDTRiver Flood WarningDMXWebster6 days
May 4, 12:33 AM CDTSpecial Weather StatementDMXBlack Hawk, Bremer27 min
May 4, 10:29 AM CDTRiver Flood WarningDMXBlack Hawk, Bremer, Butler70 hr
May 4, 10:29 AM CDTRiver Flood WarningDMXBlack Hawk72 hr
May 4, 10:29 AM CDTRiver Flood WarningDMXBlack Hawk, Bremer, Butler66 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.